RESEARCHERS are calling for new initiatives to reduce the incidence of accidental daily dosing of methotrexate after they identified continuing harm, including deaths, from dosing errors.
Writing in the MJA today, researchers reported that eight deaths had been linked to methotrexate dosing errors between 2000 and 2015. The researchers reviewed coronial cases in the National Coronial Information System (NCIS), reports to the Therapeutic Goods Association Database of Adverse Event Notifications (TGA DAEN) and to Australian Poisons Information Centres (PICs).
In the NCIS, the researchers identified 22 deaths linked to methotrexate, including seven cases in which accidental daily dosing was documented. A further 10 cases of methotrexate medication error were listed in the TGA DAEN, with two cases resulting in death (one of which was also listed in the NCIS). A review of PICs data uncovered 92 cases of methotrexate medication error, including a spike in 2014–2015, with 16 and 13 cases reported respectively.
The authors noted that the use of methotrexate – which is prescribed in low, weekly doses for rheumatoid arthritis, psoriasis and inflammatory bowel disease – was likely to continue to increase in line with Australia’s ageing population.
- Related: MJA — A decade of Australian methotrexate dosing errors
- Related: MJA — Multidisciplinary approach to reducing pharmaceutical misuse
- Related: MJA — Summary statement: new guidelines for the management of paracetamol poisoning in Australia and New Zealand
- Related: MJA — ADHD medication overdose and misuse: the NSW Poisons Information Centre experience, 2004–2014
Lead author Dr Rose Cairns, of the NSW Poisons Information Centre, told MJA InSight that previous measures – like the “name the day” recommendation and the introduction of the 15-tablet pack – had not been sufficient.
“It doesn’t seem likely that these events are going to stop happening without some changes,” she said.
“Most newer medicines are provided in packs with 1 month’s supply only; if this was done for methotrexate, this could be really helpful in reducing the chances of error.
“As mentioned in the article, packaging methotrexate with folic acid would be ideal.”
However, she said, packaging changes would require action from the TGA and manufacturers, and there was limited incentive for manufacturers to invest in repackaging this inexpensive drug.
A spokesperson for the TGA said that the organisation would review the information in the MJA research to see if any further action was required.
“The issue of confusing daily with weekly dosing raised in the article relates to rheumatoid arthritis and psoriasis as these have weekly dosing instructions. The product information document currently includes extensive warnings on this issue with a boxed warning, precaution and dosage section discussing it,” the spokesperson said.
In addition to packaging changes, the MJA authors suggested other measures, such as reformulating methotrexate as a distinctly coloured tablet to avoid confusion with folate, as both are currently small yellow tablets; including warnings in prescribing and dispensing software and boosting education initiatives for pharmacists, pharmacy assistants and patients.
Professor Sepehr Shakib, Director of the Department of Clinical Pharmacology at the Royal Adelaide Hospital, said a multifaceted approach was required to address methotrexate dosing errors.
“What we know about medication safety measures is that no one thing is a magic cure for trying to solve medication safety problems. Often they tend to be multifaceted and so a multifaceted intervention is required,” he said.
“There are a number of reasons why these errors are occurring and it certainly seems that putting a number of measures in place would help to reduce the risk.”
He said that providing only a 1-month supply would be particularly helpful in preventing dosing errors.
“It is difficult to have a five-times overdose of methotrexate when you only have four tablets in a month.”
Professor Shakib added that the study also highlighted flaws in Australia’s medication safety reporting system. He said that the researchers had to draw on various databases – each one receiving only voluntary reports of adverse events – to establish the incidence of methotrexate toxicity in Australia.
“Our current systems don’t allow us to readily be able to say how commonly something like this occurs and [the authors acknowledge] that there is probably under-reporting, despite the fact that they went to multiple different sources,” he said.
Daniel Lalor, Deputy Director of Pharmacy (Quality Use of Medicines, Research and Education) at the Canberra Hospitals and Health Services, said that financial disincentives had worked against the 2008 attempts to curb the risks associated with methotrexate.
“The uptake of the smaller pack size hasn’t been significant, and … upwards of 70% of the 10 mg tablets are still supplied in 50-packs. We know that [buying the larger pack] makes economic sense for a concession card holder, so there are financial disincentives for it to work,” Mr Lalor told MJA InSight.
“Additional efforts certainly need to be put in place. These are simple errors that could be prevented.”
Mr Lalor said that several incidents were a result of errors in Webster-paks, and this was “troubling”.
“We know [from the literature] that pharmacists can make mistakes when they pack Webster-paks and really the solution there is to use automation,” said Mr Lalor, adding that robotised packaging of dose administration aids was used in some places in Australia.
Dr Cairns said that health professionals should take the time to ensure that patients understood the unique dosing schedule of methotrexate and to provide clear written and verbal information.
“It is really important to move forward with changes since these errors are preventable,” she said.